Anyone similar? Overactive nervous system after many med changes
Hi everyone. This is a bit of a long post, but I'm hoping someone may have had a similar experience or can help me understand what is happening.
I am a 28 year old female and have had general anxiety (GAD) most of my life. I did really well on Celexa for anxiety and trazodone to sleep for ~8 years. In early 2021, I switched Celexa to Lexapro because I felt it was starting to "poop out" a bit. This transition was smooth with no side effects.
For about 1.5 years on lexapro (still with trazodone) I was doing fine but was increasingly experiencing some breakthrough anxiety, and also the first signs of a more "depressive" episode (lack of enjoyment, low energy and motivation, emotional). In September 2022, I decided to switch lexapro to zoloft and this is where the trouble began.
After a pretty standard cross taper from lexapro to zoloft, I started to feel extremely anxious and depressed. Very sad and weepy, and the anxiety symptoms were quite debilitating (nauseas, tight stomach and chest, racing heart). It was really bad, and after a few weeks we decided I was having a poor reaction to the Zoloft and decided to go back on lexapro, with the intention of getting back to my prior "baseline" which was far more manageable than the debilitating symptoms I had experienced on Zoloft (at which point we would re-assess what to do next).
I got back on the lexapro and was feeling better, but within a few weeks, I started to experience physical anxiety symptoms again (though a bit different this time). I started having tingling/pulsing in my arms and legs, nerve type pain throughout my body, a very very strong heart beat (though heart rate usually normal). Also very sad, weepy, depressed. At this point, my NP felt I was having a poor reaction to SSRIs in general, perhaps even a mild form of serotonin syndrome. This didn't quite make sense to me because I had been on some combination of SSRI + trazodone for years, but she took me off the lexapro pretty quickly, while we decided what to do next.
For the next several months, she had me titrating up on the combination of seroquel and lamictal. She explained to me that seroquel can be used off label for anxiety, and then lamictal can be a mood-lifter/stabilizer for the depression. I never felt super confident or comfortable about using these classes of drugs for my issues specifically, but just went with it at the time. After a few months I reached 150mg of seroquel and 150mg of lamictal. Over this period, there were some improvements in my symptoms but I still didn't feel good, and certainly not as stable as I was before we started changing so many things. I also wasn't comfortable being on these drugs long term for GAD and mild depression (I know they are wonderful for some people but didn't feel right for me).
In January 2023, I switched to a new psychiatrist MD. I told her I was not very comfortable being on seroquel and lamictal, and more importantly my mood and anxiety weren't well managed. At this point we decided to start on Viibryd (which is a newer SSRI that my sister does quite well on) while slowly tapering off seroquel. We would address the lamictal later. So now for a few months I have worked my way up to 30mg of viibryd, and got off the seroquel completely. This was going okay — I've still been experiencing many ups and downs with anxiety, depression, and physical symptoms, but generally felt I was moving in the right direction and even had some stretches of feeling better.
Since starting the Viibryd and titrating down on the seroquel, a lot of the physical symptoms have returned, and they have been extremely intense since fully dropping of the seroquel 4 weeks ago (note this was ~2 weeks into being on 30mg of Viibryd). I also started back the trazodone to help with sleep once off the seroquel (though its not helping much).
The symptoms I am experiencing now are not how I have ever experienced anxiety. My legs feel like they are buzzing, pulsating, vibrating, like there is an electric current running through my body. My body feels hot and jittery, my skin is tight. My heart feels like it is throbbing so intensely both in my chest and throughout my body, though my heart rate itself is normal. The past few days I've been having white hot flashes of panic, especially when trying to rest or sleep. I can't sleep much at all. I can't sleep much at all.
I'm trying to figure out if this could be (1) withdrawal from the Seroquel even though it's been 4 weeks (2) another "poor reaction" to SSRI + trazodone (3) my nervous system just generally in complete overdrive because of so many med changes somewhat quickly in the past 7 months.
My doctor thinks this may mean that the seroquel was helping me and I have now unmasked the anxiety symptoms, but what's important is that this is not how I felt before starting the seroquel. I had never had this type of debilitating physical symptoms before.
Of note, throughout the past 7 months I have seen my PCP several times for extensive blood work, saw a cardiologist (EKG and echocardiogram), and a neurologist for general workup and brain MRI. Everything has come back normal, and I am healthy as can be other than the fact that I feel like total crap!
Has anyone ever had a similar experience? I'm just eager to understand what could be going on with my brain and body before we decide what to do next. If you made it this far, thank you!
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Hey there. I am going through a similar process as well. Lexapro and Zoloft did nothing for my anxiety and also constipated me to the point where my body would flush every few weeks. I started Effexor, but similarly to you, it pooped out on me after 2 years and I felt it just stopped working. That is until I tried to get off of it! I had intense panic attacks that would begin much like yours with a racing heart beat and extreme nausea and horrendous mood swings! I quickly got back on Effexor and started Cymbalta (another SNRI) and I’ve been on it for about 2 weeks with no improvement. Instead of not being able to sleep, I sleep all day and I barely have an appetite. I’m also extremely fatigued. Surely, there has to be an answer for us! My psychiatrist wants to bump me up very slowly and wants to keep me on Cymbalta for at least 8 weeks because many symptoms can be alleviated once the medicine builds up. I think the issue with you is that like you’ve said, you have switched too many times and your body is constantly having to re-adjust to a new medication so the side effects are worse than they ever have been. I think you should continue seeing this new psychiatrist, he/she sounds like they know what they’re doing. I have never tried Viibryd but it’s important to note and tell your doctor about your symptoms and how they are changing. Also, withdrawal symptoms can last for a lot longer than 4 weeks, depending on how long you’ve been on the medication. So it could be a combination of Seroquel withdrawal and new medications as well.